What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 1:00 PM EST, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 23, 1:00 PM EST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
200 PM EDT Sat Jul 23 2022
.SYNOPSIS...
Low pressure over the northern Plains will move east into the
Great Lakes by late Sunday with a cold front crossing the Ohio
Valley then stalling over the Mid Atlantic region Monday through
Wednesday with showers and thunderstorms. Above normal
temperatures will continue through Monday.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 1245 PM EDT Saturday...
Probability of thunderstorms this afternoon and evening will
be modified on a short time scale.
Typical summer synoptic pattern with high 500 MB heights across the
southern United States and an active zonal northern stream in the
north. Hi-Res convective allowing models still vary in timing and
intensity of thunderstorms that may develop in advance of the
outflow and cold pool from the thunderstorms in Ohio and Indiana.
For instance the WRF-NSSL brings a coherent line into southeast West
Virginia by 00Z/8PM with diminishing intensity as it progresses
toward the Blue Ridge, while the 3KM NAM is four to five hours
later. Will be keeping the highest probability of precipitation
in the forecast from 21z/5PM through midnight in the mountains
along with isolated probability into the evening along the
southern Blue Ridge. Surface dew points remain in the 60s for
most locations overnight, keeping low temperatures mild. Blend
of Gridded LAMP and NBM guidance will be used for minimum
temperatures.
Aside from any thunderstorm influence winds, the mean surface and
low level flow will be from the west to southwest so there will be
some downsloping to aid in warming temperatures east of the Blue
Ridge. 850 temperatures remain in the +20 to +22 range on Sunday.
Bukfit forecast soundings again showing it will take until mid to
late afternoon to overcome mid level warm air and break through the
cap enough to tap the 1500-2000 J/kg Convective Available Potential
Energy. Location of thunderstorms on Sunday will be less organized
Sunday afternoon and will favor the ridges. Highs again will be 5 to
10 degrees above normal and approaching records.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 130 PM EDT Saturday...
There's increasing confidence in the return of showers and
thunderstorms as we head into the new workweek.
An upper trough ejecting across Quebec will push a cold front into
our area from the Ohio Valley by Monday. With diminishing upper-
level support, the front will likely almost stall east-west across
the region through Tuesday. This front will serve as a focus for
shower and thunderstorm development during the first half of the new
workweek.
Even with most of the deep-layer shear focused to our
northeast, the instability provided by daytime heating (with
possible MLCAPE values greater than 1500 J/kg - especially across
the Piedmont) may allow some strong thunderstorms to be seen Monday
afternoon. Projected high precipitable water values and possible
training of storms may also result in locally heavy rainfall also
being seen, especially west of the Blue Ridge.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 130 PM EDT Saturday...
The odds of seeing showers and thunderstorms continue through
the end of the week.
A weakening surface boundary will continue vacillating across the
forecast area heading into mid-week, stuck between stronger ridging
over the Deep South and a more active dynamical flow over the
northern part of the country. With the upper-level flow nearly
parallel to the surface boundary, perturbations embedded within the
flow will likely aid in thunderstorm development as they traverse
the region. Some training of convection and heavy downpours will be
possible (especially west of the Blue Ridge) given the flow regime
and precipitable water values hovering close to 2 standard
deviations above climatological means. At this point, my confidence
in timing any of this convection is on the low side, although I
believe the coverage will be slightly greater in the afternoon given
better instability.
The upper-level flow should amplify to our northwest Wednesday
night, when additional energy moves southeast into the northern
Plains. This is will likely push a cold front eastward across the
Ohio Valley Thursday and into our area Friday. I expect an increase
in convective coverage (especially west of the Blue Ridge) later in
the week due to the increased forcing/dynamical support provided by
the increased troughiness in the upper atmosphere, as well as the
associated cold front.
It looks like the upper trough will be able to weaken the northern
periphery of the ridge just enough to allow the front to move
through our region Saturday. This should result in diminishing odds
of seeing showers and thunderstorms from the north/west as high
pressure/drier air tries to work its way into the area. While my
confidence in this occurring is about middle-of-the-road, my
confidence in the ultimate placement of the weakening/slowing
surface boundary - which is tied to the location of higher
precipitation probabilities - is noticeably lower.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 145 PM EDT Saturday...
Typical summer synoptic pattern with high 500 MB heights across the
southern United States and an active zonal northern stream in the
north. Hi-Res convective allowing models still vary in timing and
intensity of MVFR thunderstorms that may develop in advance of
the outflow and cold pool from the thunderstorms in Ohio and
Indiana. For instance the WRF-NSSL brings a coherent line into
southeast West Virginia by 00Z/8PM with diminishing intensity as
it progresses toward the Blue Ridge, while the 3KM NAM is four
to five hours later. Will be keeping the highest probability of
precipitation in the forecast from 21z/5PM through midnight in
the mountains along with isolated probability into the evening
along the southern Blue Ridge. Have VCTS in the
KROA/KLWB/KBLF/KBCB TAFs until 01Z/9PM.
Aside from any thunderstorm influence winds, the mean surface and
low level flow will be from the west to southwest. LIFR fog is
expected to develop overnight in the Greenbrier River Valley
with fog at KLWB from 08-12Z/4-8AM. Fog will be shallow and burn
off quickly after sunrise.
Isolated to scattered thunderstorms are expected again Sunday
but after the 18Z end of the TAF forecast period.
Average confidence on ceilings, visibility and wind.
Below average confidence on the timing of thunderstorms this
afternoon and evening.
.Extended Aviation Discussion...
Monday, a cold front will arrive to bring the widespread threat
of MVFR showers and thunderstorms. The frontal boundary is
expected to stall across the region, so conditions are forecast
to for daily thunderstorms Tuesday and Wednesday.
On Thursday another cold front arrives with a higher probability
of MVFR showers and thunderstorms.
&&
.CLIMATE...
High temperatures this weekend will be close to record high
values, especially in the Piedmont. The table below lists
record high temperatures at each of our climate stations and
the year the record occurred.
*** July 23 ***
LOCATION | RECORD | YEAR |
==================================
Blacksburg, VA | 96 | 1952 |
Bluefield, WV | 94 | 1934 |
Danville, VA | 100 | 1952 |
Lynchburg, VA | 98 | 2010 |
Roanoke, VA | 99 | 1952 |
----------------------------------
*** July 24 ***
LOCATION | RECORD | YEAR |
==================================
Blacksburg, VA | 93 | 2016 |
Bluefield, WV | 93 | 1934 |
Danville, VA | 101 | 2010 |
Lynchburg, VA | 100 | 2010 |
Roanoke, VA | 100 | 1933 |
----------------------------------
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DB
LONG TERM...DB
AVIATION...AMS/PM
CLIMATE...DS/PWHazardous weather outlook, Jul 23, 1:56 PM EST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
256 PM EDT Sat Jul 23 2022
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-241200-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
256 PM EDT Sat Jul 23 2022
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Scattered to isolated strong thunderstorms are possible this
afternoon and evening. Any of the more intense storms may produce
strong, gusty wind and locally heavy downpours.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered to numerous thunderstorms are expected Monday. Heavy
rainfall and localized flooding are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-241200-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
256 PM EDT Sat Jul 23 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered strong to severe thunderstorms are possible Monday. Any of
the more intense storms may produce strong, gusty wind and locally
heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 1:40 PM EST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
240 PM EDT Sat Jul 23 2022
NCZ019-231915-
Wilkes NC-
240 PM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of
southwestern Wilkes County through 315 PM EDT...
At 240 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cascade Falls, or near Deep Gap. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Maple Springs...
Cascade Falls...
and Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3609 8139 3618 8148 3620 8146 3623 8147
3624 8146 3627 8141 3617 8128
TIME...MOT...LOC 1840Z 337DEG 2KT 3621 8145
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RSSpecial weather statement, Jul 23, 3:29 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
429 PM EDT Sat Jul 23 2022
WVZ508-232100-
Western Greenbrier WV-
429 PM EDT Sat Jul 23 2022
...Strong thunderstorms will impact portions of
northwestern Greenbrier County through 500 PM EDT...
At 429 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Craigsville to near
Babcock State Park. Movement was southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Bingham...
Duo...
and Anjean.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3827 8043 3821 8036 3817 8036 3786 8079
3787 8080 3789 8077 3795 8081 3799 8077
3799 8079 3802 8080 3804 8083 3806 8080
3806 8082 3805 8084 3806 8087 3808 8089
3810 8088 3808 8071
TIME...MOT...LOC 2029Z 330DEG 11KT 3824 8070 3806 8094
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RSSpecial weather statement, Jul 23, 3:43 PM EST, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
443 PM EDT Sat Jul 23 2022
WVZ507-508-232115-
Western Greenbrier WV-Eastern Greenbrier WV-
443 PM EDT Sat Jul 23 2022
...Strong thunderstorms will impact portions of
southeastern Greenbrier County through 515 PM EDT...
At 442 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Beartown State Park to Asbury.
Movement was southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Renick...
Neola...
Falling Spring...
and Asbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3811 8036 3804 8026 3804 8016 3806 8011
3806 8000 3769 8034 3770 8035 3770 8034
3771 8035 3769 8036 3769 8038 3771 8038
3770 8039 3772 8040 3769 8046 3779 8070
3814 8036
TIME...MOT...LOC 2042Z 300DEG 11KT 3816 8026 3782 8058
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RSSpecial weather statement, Jul 23, 4:17 PM EST, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
517 PM EDT Sat Jul 23 2022
VAZ007-232145-
Tazewell VA-
517 PM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of
central Tazewell County through 545 PM EDT...
At 516 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tazewell, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tazewell...
Gratton...
Asberrys...
and Amonate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3721 8162 3720 8159 3721 8155 3717 8132
3700 8155 3714 8168
TIME...MOT...LOC 2116Z 294DEG 9KT 3716 8157
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
RSSpecial weather statement, Jul 23, 4:24 PM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
524 PM EDT Sat Jul 23 2022
WVZ044-507-232200-
Eastern Greenbrier WV-Monroe WV-
524 PM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of
south central Greenbrier and north central Monroe Counties through
600 PM EDT...
At 523 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ronceverte, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Asbury...
Pickaway...
Greenbrier River Trail...
and Glace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3779 8023 3778 8022 3778 8023 3777 8024
3777 8025 3776 8025 3774 8027 3758 8046
3774 8064 3790 8049
TIME...MOT...LOC 2123Z 337DEG 10KT 3776 8053
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
RS